Missouri, 2002

Heavy Snow in Missouri, December 23 to 24, 2002

December 23 to 24, 2002 · NWS PAH · 3 events in 3 counties and zones

Heavy snow occurred over a small part of southeast Missouri during the evening of the 23rd and again on the afternoon of the 24th. The heavy snow was north of a Cape Girardeau to Marble Hill line.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy snow occurred over a small part of southeast Missouri during the evening of the 23rd and again on the afternoon of the 24th. The heavy snow was north of a Cape Girardeau to Marble Hill line. Six inches of snow fell at Perryville in just about four hours on the evening of the 23rd. A second round of heavy snow brought another 4 inches at Perryville during the afternoon of the 24th. Storm total snowfall was near 10 inches in the Perryville area, dropping rapidly to just an inch or two in central Cape Girardeau and Bollinger Counties. For the first time in recent memory, some Christmas church services were cancelled in Perry County. A narrow area of freezing rain across northern Bollinger and northern Cape Girardeau Counties produced up to one quarter inch of glaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 12:57 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Dec 23, 12:57 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1257 PM CST MON DEC 23 2002

...WILL BE UPGRADING TO A WINTER STORM WARNING TONIGHT AND TUESDAY
FOR MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND WEST KENTUCKY...

COMPLICATED WEATHER FORECAST CONTINUES...BUT MODELS A BIT MORE IN
LINE WITH WHAT IS GOING TO UNFOLD WINTER WEATHER WISE ACROSS THE FOUR
STATE AREA. GFS MODEL HAS BEEN MOST CONSISTENT FROM RUN TO RUN.
HOWEVER...THE ETA AND NGM MODELS ARE IN BETTER AGREEMENT WITH REGARD
TO QPF...LOW-LEVEL THERMAL STRUCTURE AND TIMING. THUS WE CANNOT
DISCOUNT THE ETA AND NGM...AND IN FACT...HAVE HEDGED THE FORECAST IN
THAT DIRECTION...AS BOTH THE ETA AND GFS WERE INITIALIZED FAIRLY
WELL.

LATEST REGIONAL RADAR LOOP SHOWS PRECIPITATION EXPANDING NORTHWARD
RAPIDLY. ECHOES WERE ACROSS SOUTHEAST MISSOURI...BUT SOME OF THAT
NOT REACHING THE GROUND. SHOULD SATURATE DOWN FAIRLY QUICKLY AS
ISENTROPIC LIFT REALLY GETS GOING 295/300K FROM 00 UTC THROUGH THE
OVERNIGHT HOURS. WILL START OFF WITH A MIX NORTH AND WEST...AND GO
MAINLY ALL RAIN SE TO START...THEN TRANSITION TO SNOW ACROSS
NORTHERN SECTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
FROM TONIGHT THROUGH TUESDAY...THE CRITICAL PRECIPITATION TYPE LINE
SHOULD BE JUST NORTH OF THE OHIO RIVER...THE DIVISION LINE FROM
MIXED PRECIPITATION NORTH TO MOSTLY RAIN SOUTH (ACROSS WEST
KENTUCKY). AFTER ALL IS SAID AND DONE...4 TO PERHAPS 6 INCHES WILL
BE POSSIBLE FROM ROUGHLY VAN BUREN...GREENVILLE AND MARBLE HILL
MISSOURI TO MT. VERNON ILLINOIS. LESSER AMOUNTS IN THE SOUTHERN
PART OF THE WARNING AREA...BUT THIS PART OF THE WARNING AREA COULD
SEE MORE OF A MIX. SINCE IT IS THE HOLIDAY...AND THE PROSPECT FOR A
MIX EXISTS...THOUGHT IT PRUDENT TO GO AHEAD WITH A WARNING.
SOMEWHAT OF A MIX IS POSSIBLE INTO WEST KENTUCKY...BUT ENOUGH
LIQUID IS EXPECTED TO PRECLUDE MUCH OF AN ACCUMULATION OF WINTRY
PRECIPITATION...AND SHOULD NOT RESULT IN TOO MANY TRAVEL PROBLEMS.
PRECIP SHOULD WIND DOWN TUESDAY AFTERNOON...INTO SOME LINGERING
DRIZZLE...FREEZING DRIZZLE OR FLURRIES. TUESDAY NIGHT...ENOUGH WRAP
AROUND LOW LEVEL MOISTURE COULD WRAP AROUND TO RESULT IN VERY LIGHT
SNOW OR FLURRIES...BUT LITTLE OR NO ACCUMULATION IS EXPECTED.

DRY WEATHER IS PROJECTED CHRISTMAS DAY THROUGH SATURDAY...THEN WE
WILL BRING IN A CHANCE OF RAIN SUNDAY AND MONDAY...AS THE NEXT POTENT
SYSTEM IS FORECAST BY THE EXTENDED PROGS TO TAKE SHAPE OVER THE
MIDDLE OF THE NATION.

GENERALLY FOLLOWED A BLEND OF MAV AND FWC...WHICH HAS WORKED FAIRLY
WELL SO FAR.

.PAH...WINTER STORM WARNING FOR TONIGHT AND TUESDAY FOR MUCH
OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA
AND NORTHWEST KENTUCKY...GENERALLY NORTH AND WEST OF A POPLAR
BLUFF MISSOURI TO OWENSBORO KENTUCKY LINE.
Hazardous weather outlook, Dec 23, 3:28 PM CST, 2 hours 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...WINTER STORM WILL AFFECT HOLIDAY TRAVEL PLANS...

.DAY ONE...TONIGHT...
A WINTER STORM WARNING HAS BEEN ISSUED FOR SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...MOST OF SOUTHEAST MISSOURI...AND
HENDERSON AND DAVIESS COUNTIES OF KENTUCKY. THE WARNING IS IN EFFECT
FOR TONIGHT THROUGH TUESDAY EVENING. MORE DETAILS ARE IN THE TEXT OF
THE WARNING /COMMUNICATIONS HEADER SDFWSWPAH/. SOUTH OF THE WARNING
AREA...INCLUDING MOST OF WESTERN KENTUCKY...A MIXTURE OF
SLEET...SNOW AND RAIN WILL OCCUR TONIGHT...BUT LITTLE IF ANY
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PRECIPITATION WILL CONTINUE TUESDAY AS SNOW AND SLEET IN THE
WARNING AREA...WITH SOME FREEZING RAIN POSSIBLE. SNOW AND SLEET
ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED IN THE WARNING AREA.
SOUTH OF THE WARNING AREA...AN INCH OF SNOW AND SLEET IS POSSIBLE AS
FAR SOUTHEAST AS A MURRAY TO MADISONVILLE KENTUCKY LINE. LITTLE OR
NO ACCUMULATION IS EXPECTED AROUND HOPKINSVILLE. THE WINTER STORM
WILL END EARLY TUESDAY NIGHT AS LOW PRESSURE EXITS THE REGION.

TRAVEL WILL BECOME DANGEROUS ACROSS PARTS OF THE REGION TONIGHT AND
TUESDAY. HOLIDAY TRAVELERS ARE ADVISED TO EVALUATE THEIR TRAVEL
PLANS...AND CONSIDER ALTERNATE ROUTES OR TIME SCHEDULES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ROAD
CONDITIONS.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bollinger

When
December 23, 6:00 PM CST to December 24, 6:00 PM CST
Where
Bollinger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heavy Snow, Cape Girardeau

When
December 23, 6:00 PM CST to December 24, 6:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
December 23, 6:00 PM CST to December 24, 6:00 PM CST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324080, 5324081, 5324082.